Amiodarone pulmonary toxicity
- Amiodarone is an antiarrhythmic agent commonly used to treat supraventricular and ventricular arrhythmias
- Iodine-containing compound with large volume of distribution
- Tends to accumulate in several organs, including lungs
- Can occur with any dose, though incidence has decreased with use of lower doses
- Long half life of amiodarone--> effects can persist long after discontinuation
- Amiodarone and metabolites damage lungs:
- Directly by cytotoxic effect, production of toxic O2 radicals
- Indirectly via immunological reaction
- Dyspnea, particularly with exertion
- Low grade fever
- Less common features include: nausea, generalized fatigue, weight loss, pleuritic chest pain 
Amiodarone Adverse effects
- Hypotension with older solvent-based formulation. Uncommon with newer aqueous formulation.
- Prolonged QT
- Between 5-20% of patients treated with amiodarone have thyrotoxicosis (higher in areas of iodine deficiency)
- Iodine-induced hyperthyroidism
- It is thought that the iodine load may unmask hyperthyroidism in patients with multinodular goiter and subclinical Graves’ disease
- Drug-induced destructive thyroiditis
- More commonly, the cytotoxic effects of amiodarone destroy thyroid cells, resulting in a release of preformed hormone.
- Amiodarone Pulmonary Toxicity
- Hyperpigmentation rash
- Often clinical diagnosis based on history of amiodarone use, presence of ground glass opacities on CT, and exclusion of alternate diagnoses (such as pneumonia)
- CT chest:
- Ground glass opacities with interstitial or alveolar inflitrations and lung nodules
- Pleural thickening and pleural effusions
- Discontinue amiodarone
- Admit the patient for rule out of an infectious etiology.
- Consult with the patient's pulmonologist or cardiologist for recommendations on stopping the amiodarone
- Wolkove N, Baltzan M. Amiodarone pulmonary toxicity. Can Respir J. 2009;16(2):43-48.
- Martin WJ, Rosenow EC. Amiodarone pulmonary toxicity: Recognition and pathogenesis (Part 2). Chest 1988;93:1242-8.
- Jessurum GA, Crijns HJG. Amiodarone pulmonary toxicity. BMJ 1997;314:619-20.
- Dusman, RE, Stanton MS, Miles WM, Klein LS, Clinical features of amiodarone induced pulmonary toxicity. Circulation. 1990;82:51-59.
- Rosen's 8th Edition